Hail, Furnas
- When
- June 29, 7:44 PM CST
- Where
- Furnas County, 6.37 mi SSE of Wilsonville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.040, -100.060
Dime to quarter sized hail fell along with heavy rain.
For the fourth consecutive day, at least a small portion of South Central was affected by severe storm activity. On this Thursday, a cluster of thunderstorms developed over western Colorado during the afternoon hours, driven by energy from a mid to upper level shortwave disturbance sliding east-southeast out of the Rockies and through the Central and Northern Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
For the fourth consecutive day, at least a small portion of South Central was affected by severe storm activity. On this Thursday, a cluster of thunderstorms developed over western Colorado during the afternoon hours, driven by energy from a mid to upper level shortwave disturbance sliding east-southeast out of the Rockies and through the Central and Northern Plains. This cluster moved its way through northwestern Kansas and eventually along and just south of the Nebraska-Kansas state line through the late evening hours. While rain affected the majority of the NWS Hastings coverage area along and south of Highway 6, only 2 reports of severe weather were received.
These storms were riding along a surging cold frontal boundary, with a more notable change in wind and dewpoint than temperature, and were aided by increased lower to mid-level frontogenetical forcing. They remained anchored on the northwestern gradient of an axis of higher instability, with MLCAPE values peaking near 1500-2000 j/kg in the area of the storms. Deeper layer shear values were in the 30-40 knot range through the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 29, 5:32 PM CST, 2 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 632 PM CDT Thu Jun 29 2017 .SHORT TERM...(This evening through Friday) Issued at 244 PM CDT Thu Jun 29 2017 Another complicated scenario for the short term. As a cold front slices through the CWA today, I would expect possible thunderstorms to erupt along the boundary as it progresses this afternoon. This will depend on how much of any cap breaks, and how much support for convection there is. It is a little dicey on whether we will break the cap by the time it slices through the tri-cities area in the late afternoon/early evening, but the chance is there nonetheless. Also, severe parameters suggest that we have a shot at severe weather if storms develop. For now, the better chance for severe weather might come with an MCS later this evening into the overnight. Localized flooding may occur as well, as it appears that any MCS will likely favor our south once again, consequently where the previous MCS appeared. We could have some lingering rain in the morning for Friday, but there is another small concern for some thundershower development for Friday afternoon/evening. But support severe weather will be lacking by then, as dewpoints and temps will noticeably lower behind the cold front. We should be a bit below normal for highs Friday, peaking out near 80 for many location, below our normal high of mid to upper 80s. .LONG TERM...(Friday night through Thursday) Issued at 244 PM CDT Thu Jun 29 2017 Saturday looks like it will be a bit closer to normal for temperatures, but dewpoints will still be in the 50s, which should make conditions feel nicer, but increased moisture will occur by Sunday with another round of storms possible. Strong to severe storms cannot be ruled out for Sunday afternoon/evening. Fourth still looks dry. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday) Issued at 602 PM CDT Thu Jun 29 2017 A weak cold front is moving across the area and will be the focal point for any convection that fires this evening. An MCS is expected to form over western Kansas and will move to the east...southeast and is not expected to impact the TAF sites at this time. VFR conditions are forecast through the period outside of convection. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Heinlein LONG TERM...Heinlein AVIATION...Beda
Hazardous Weather Outlook National Weather Service Hastings NE 300 PM CDT Thu Jun 29 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 301200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 300 PM CDT Thu Jun 29 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms are possible across the area late this afternoon into the overnight. The most likely time frame will be from 4 PM to midnight. Hail up to the size of ping pong balls and up to 70 mph wind gusts are the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few non severe thunderstorms will be possible across portions of the local area Friday afternoon and evening. Additional periodic chances for thunderstorms return to the local area Sunday afternoon through next Tuesday. At this time...it appears there will at least be a chance for strong or severe thunderstorms across the local area Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and this evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings Heinlein
Special Weather Statement
National Weather Service Hastings NE
835 PM CDT THU JUN 29 2017
KSZ005-NEZ082>084-300215-
Phillips KS-Franklin NE-Harlan NE-Furnas NE-
835 PM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS...SOUTHERN
FRANKLIN...SOUTHERN FURNAS AND HARLAN COUNTIES UNTIL 915 PM CDT...
At 834 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Lebanon to near Huntley.
Movement was east at 45 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Alma, Franklin, Beaver City, Orleans, Stamford, Republican City, Long
Island, Naponee, Bloomington, Huntley, Hollinger, Woodruff and Harlan
County Dam.
LAT...LON 4004 10019 4029 9934 4015 9877 3987 9958
3988 9963 4000 9963 4000 10019
TIME...MOT...LOC 0134Z 272DEG 40KT 3996 10021 4020 9939
JCBThe Grand Island radar (KUEX), 141 km away, was scanning. The volume nearest the first event began at 01:42 UTC.
3 hail. Local standard time, as filed.
Dime to quarter sized hail fell along with heavy rain.
NeRAIN observer reported quarter size hail.
Hail occurred along with 50 mph wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706127, 710696, 706128.